Life-saving but limb-threatening: vasopressor-induced acral ischaemia and necrosis – two cases and review of the literature

Read full text
Authors: Vasileios Leivaditis, Francesk Mulita, Konstantinos M. Nikolakopoulos, Chrysa Andrikopoulou, Konstantinos Tasios, Elias Liolis, Andreas Antzoulas, Panagiotis Antzoulas, Dimitrios Litsas, Panagiotis Dimitrios Papadopoulos, George Theofanis, Ioannis Boucharas
+4 more Ioannis A. Panagiotopoulos, Tamás Büki, Manfred Dahm, Spyros Papadoulas
Cited by: 1
References: 17

Abstract

Acral ischaemia and necrosis are rare but severe complications of high-dose or prolonged vasopressor therapy in critically ill patients. Although these agents are life-saving in distributive shock, intense α-adrenergic vasoconstriction, microcirculatory failure, and coagulopathy can converge to cause irreversible digital or limb necrosis, often requiring amputation and sometimes leading to medicolegal disputes. We report two cases of vasopressor-associated acral necrosis. These cases illustrate the multifactorial pathogenesis of vasopressor-induced acral necrosis, in which profound vasoconstriction, endothelial injury, microthrombosis, and the severity of underlying shock lead to distal tissue loss despite intact large-vessel pulses. Consequences include prolonged hospitalisation, the need for staged surgical or reconstructive procedures, long-term functional deficits, and substantial psychosocial burden. The dramatic nature of limb loss after life-saving therapy frequently triggers medicolegal scrutiny regarding dosing, monitoring, and documentation. Awareness of this uncommon but devastating complication is essential.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Chemotherapy-related skin toxicity Central Venous Catheters and Hemodialysis

Publication details

Journal / source
Archives of Medical Science - Atherosclerotic Diseases
Publisher
Termedia Sp. z.o.o.
Volume
11
Issue
1
Pages
38–44
Publication date
30 March 2026
Language
EN